Tornadoes · United States · Kansas · 2022
Unrated tornado, Brewster to Brownville, Kansas, July 22, 2022
From Brewster to Brownville, this Unrated tornado ran 1.8 miles across Thomas County on July 22, 2022, touching down at 5:15 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- July 22, 2022
- Touchdown
- 5:15 PM CDT (22:15 UTC)
- Lifted
- 5:17 PM CDT (22:17 UTC)
- On the ground
- 2 minutes
- Path length
- 1.8 miles (2.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Thomas County
- Touchdown point
- 39.255, -101.345
- Lift-off point
- 39.261, -101.314
- Record number
- 2207221615-01
What the Weather Service recorded
During the afternoon to early evening hours, a disturbance moved over the High Plains creating isolated to scattered thunderstorms that produced multiple tornadoes, up to ping pong ball sized hail, and damaging winds with gusts up to 90 mph. The wind damage occurred in Decatur, Sheridan and Graham counties, with damage to an airport hanger in the city of Hoxie, damage to an outbuilding and utility trailer, and numerous large tree limbs downed. The largest hail was reported in southern Logan County while the strongest winds were reported in Hoxie with the damage to the airplane hanger.
Landspout sighted about 10 miles east-southeast from the Sherman/Cheyenne County line, north of Edson, KS.
A second landspout was spotted a mile north of the first landspout in extreme northwest Thomas County. Landspout was sighted 10 miles east-southeast of the Sherman/Cheyenne County line, north of Edson.
Landspout reported east southeast of Goodland, Kansas. Employee was on I-70 looking east southeast. Location estimated by radar.
Off-duty NWS Employee reported two brief, coincident landspouts. This is the first tornado and its location as estimated by radar.
Off-duty NWS Employee reported two brief, coincident landspouts. This is second first tornado and its location as estimated by radar.
Off-duty NWS employee reported a brief landspout near his location.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jul 22, 4:36 PM CDT, 39 minutes earlier.
Area forecast discussion, Jul 22, 4:36 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
336 PM MDT Fri Jul 22 2022
.SHORT TERM...(This evening through Saturday)
Issued at 234 PM MDT Fri Jul 22 2022
Latest upper air analysis shows a ridge centered over the Four
Corners Region. Several upper level short wave troughs were moving
around the ridge over the Rockies. Closer to home at the surface a
trough was evident in the surface observations from Goodland to
McCook area.
For the rest of the afternoon am expecting an upper level short wave
trough to form over the surface feature. This will help spark storm
development. Another trough may move through over the southern part
of the forecast area later in the afternoon. The focus over the
southern part will be a dry line. What could also happen is storms
form from north to south along the surface trough/dry line boundary
through the afternoon and into the evening. Deep layer shear is
sufficient for rotating updrafts. As such hail up to quarter size
will be possible with the strongest storms. Main threat will be wind
gusts of 60-70 MPH with any storms that form.
This evening the storm coverage should increase to scattered. Latest
model data is suggesting the scattered storms form a line. Storms
that form a line will be more favorable for producing the severe
wind gusts. Storm activity will either end or move out of the
forecast area by midnight. Lows will be warmer than last night due
to the ridge expanding further east of the forecast area behind the
storm activity.
Saturday will be hotter than today. The ridge will be flattened as
a short wave trough moves across the Northern Plains. As the trough
moves southeast into the Missouri River Valley it will extend
southwest to the forecast area. At the surface a pre-frontal trough
will form, extending from southwest to northeast across the forecast
area. The surface convergence along the trough should be the source
for storm development, possibly as early as mid afternoon. Storm
coverage will increase through the rest of the afternoon and into
the early evening. Wind gusts of 60-70 MPH will be the primary
threat.
Due to the even hotter temperatures a heat advisory is in effect for
the east half of the forecast area. Heat index values will range
between 105F and 110F. Wichita County could be added to the
advisory; that county is on the cusp of reaching 105, and likely
would if highs warm further than forecast.
Saturday night storm activity should spread across the southern half
of the forecast area along the southward moving pre-frontal trough.
Deep layer shear looks favorable for rotating updrafts to form.
However the narrow CAPE profile and high cloud bases may limit the
hail potential. Behind the trough cooler air should begin to move in
during the night. Lows will be a few degrees cooler for most of the
forecast area.
.LONG TERM...(Sunday through Friday)
Issued at 331 PM MDT Fri Jul 22 2022
At the beginning of the long term period, forecast guidance
continues to show a westerly flow aloft with an upper air high over
and across the southern CONUS and the base of an upper air trough
spanning across the Great Lakes region and a portion of the Northern
Plains. This pattern continues through Monday keeping the mostly
western flow aloft and into the first part of Tuesday. Models show
the northern trough base starting to move a south over the CWA with
a central Canadian low moving a little southeastward toward the U.S.
border. On Wednesday, the upper air low moves eastward north of Lake
Superior which will start turning the flow over the CWA to a
northwesterly direction when the back part of the trough moves over
it. On Thursday, the northwesterly flow aloft looks to continue as
the CWA moves between a ridge in the west and a trough in the east.
Models show the front part of the ridge being over the CWA for most
of Friday as the trough departs farther east. Another feature to
mention about the long term upper air pattern is that shortwave
disturbances appear to travel through the flow over the CWA
during the evening of each day.
At the surface, the CWA sees some good chances for precipitation
during the long term period with each seeing at least some chances.
The best chances for showers and thunderstorm look to be on Sunday
with PoPs almost reaching 70% in the west and tapering to around
50% in the east. Current QPF values continue to be under an inch
with the better amounts seen in the southwestern quadrant. The
second best day for precipitation chances looks to be on
Wednesday with PoPs between around 50-60%. Again, higher QPF
values are seen in the southwestern quadrant with portions of
Cheyenne county seeing over an inch. The remainder of the CWA sees
around a tenth to a half of an inch during the evening hours. The
remaining days see PoPs ranging from around 30-40% with lesser
expected QPF values. Models show a cold front passing through the
area on early Sunday with another on early Wednesday. Fire weather
does not look to be a concern with all the chances for
precipitation and minimum RHs staying well above criteria.
The Tri-State region expects to see daytime highs on Sunday and
Monday in the upper 80s to middle 90s followed by highs on Tuesday
in the lower to upper 90s. Wednesday and Friday's daytime highs cool
to between the lower and upper 80s and lower 90s range with Thursday
seeing coolest high temperatures in the upper 70s to middle 80s. Low
temperatures for Sunday, Monday, and Tuesday nights expect to be
between the lower and upper 60s with the remainder of the long term
period seeing overnight lows in the upper 50s to middle 60s range.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1128 AM MDT Fri Jul 22 2022
VFR conditions forecast for the TAFs. Winds will be light through
the period. Main focus will be timing of the thunderstorms for
KMCK. Should be a fairly short window before storms move south of
the site. Main threat will be wind gusts of 60-70 MPH, with a
secondary threat being hail up to 1".
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ003-004-015-016-
029.
Heat Advisory from 1 PM to 8 PM CDT Saturday for KSZ001>004-
014>016-028-029.
CO...NONE.
NE...Heat Advisory until 8 PM CDT this evening for NEZ081.
Heat Advisory from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
Saturday for NEZ079>081.
&&
SHORT TERM...JTL
LONG TERM...076
AVIATION...JTLHazardous weather outlook, Jul 22, 11:45 AM CDT, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1045 AM MDT Fri Jul 22 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1045 AM MDT Fri Jul 22 2022 /1145 AM CDT Fri Jul 22 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms are anticipated to form around 3 PM MDT along the Highway 25 corridor. These storms will increase to scattered coverage by early evening as they slowly move east. Sudden and potentially damaging wind gusts up to 70 mph will be the primary threat. Large hail up to quarter size and lightning sparked fires are secondary threats. Storm activity will move east of the Tri-State Area by midnight. A Heat Advisory is in effect from 3pm through 8pm CDT today for counties along and east of Highway 83. If outside make sure to take frequent breaks in the shade and drink lots of water. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... A Heat Advisory is in effect for portions of the area during the afternoon and early evening hours on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. JTL
In the hours before
Local storm report, Jul 22, 4:12 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
312 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM EXCESSIVE HEAT 5 NNE NEW ALMELO 39.66N 100.08W
07/22/2022 M105 F NORTON KS MESONET
MESONET STATION DVI01171 LENORA. AT THE TIME
OF THE 105 HEAT INDEX OBSERVATION, THE AIR
TEMPERATURE WAS 102, DEW POINT WAS 64, RH
WAS 29%, AND WINDS WERE FROM THE SOUTH(184)
AT 12 MPH.
&&
CALocal storm report, Jul 22, 4:13 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM EXCESSIVE HEAT 8 NNW STRATTON 40.26N 101.28W
07/22/2022 M107 F HITCHCOCK NE MESONET
MESONET STATION DW2911 8 N STRATTON. AT THE
TIME OF THE 107 HEAT INDEX OBSERVATION, THE
AIR TEMPERATURE WAS 104, DEW POINT WAS 63,
RH WAS 27%, AND WINDS WERE CALM.
&&
CASpecial weather statement, Jul 22, 4:43 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
443 PM CDT Fri Jul 22 2022
NEZ080-081-222215-
Red Willow NE-Hitchcock NE-
443 PM CDT Fri Jul 22 2022
...A strong thunderstorm will impact portions of southwestern Red
Willow and southeastern Hitchcock Counties through 515 PM CDT...
At 442 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Herndon, or 11 miles southeast of Trenton, moving
east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Red
Willow and southeastern Hitchcock Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 10072 4000 10093 4009 10093 4010 10072
TIME...MOT...LOC 2142Z 260DEG 7KT 4003 10091
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
DDTSpecial weather statement, Jul 22, 4:56 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Goodland KS 456 PM CDT Fri Jul 22 2022 KSZ014-222245- Thomas KS- 456 PM CDT Fri Jul 22 2022 ...A strong thunderstorm will impact portions of southwestern Thomas County through 545 PM CDT... At 456 PM CDT, trained weather spotters reported a strong thunderstorm producing a landspout 10 miles south of Brewster, moving east at 10 mph. HAZARD...Landspouts. SOURCE...Trained weather spotters. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of southwestern Thomas County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3914 10136 3927 10138 3929 10121 3915 10119 TIME...MOT...LOC 2156Z 263DEG 7KT 3922 10131 LANDSPOUT...OBSERVED MAX HAIL SIZE...0.00 IN MAX WIND GUST...<30 MPH MRC
Local storm report, Jul 22, 5:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TORNADO 13 SSW BIRD CITY 39.57N 101.62W
07/22/2022 SHERMAN KS NWS EMPLOYEE
LANDSPOUT SIGHTED ABOUT 10 MILES
EAST-SOUTHEAST FROM THE SHERMAN/CHEYENNE
COUNTY LINE, NORTH OF EDSON, KS. A SECOND
LANDSPOUT WAS SPOTTED A MILE NORTH OF THE
FIRST.
&&
CASpecial weather statement, Jul 22, 5:10 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Goodland KS 510 PM CDT Fri Jul 22 2022 KSZ002-003-014-015-222245- Rawlins KS-Sheridan KS-Decatur KS-Thomas KS- 510 PM CDT Fri Jul 22 2022 ...Strong thunderstorms will impact portions of central Thomas, western Sheridan, southern Rawlins and southwestern Decatur Counties through 545 PM CDT... At 509 PM CDT, trained weather spotters reported a strong thunderstorm producing a landspout 13 miles south of Atwood, moving east at 25 mph. HAZARD...Landspouts. SOURCE...Trained weather spotters. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of central Thomas, western Sheridan, southern Rawlins and southwestern Decatur Counties, including the following locations... Mingo, Halford and Seguin. This includes Interstate 70 in Kansas between mile markers 43 and 65. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3977 10058 3922 10057 3928 10127 3977 10129 TIME...MOT...LOC 2209Z 275DEG 22KT 3963 10114 LANDSPOUT...OBSERVED MAX HAIL SIZE...0.00 IN MAX WIND GUST...<30 MPH MRC
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
10.3 hours before the tornado, 207 km from the path. July 22, 2022.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -309 J/kg
- Surface CAPE
- 149 J/kg
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 4.8 K/km
Dodge City, (KDDC), 00:00Z
1.7 hours after it, 207 km from the path. July 23, 2022.
- Mixed-layer CAPE
- 1604 J/kg
- Mixed-layer CIN
- -51 J/kg
- Surface CAPE
- 2274 J/kg
- Mixed-layer LCL
- 2478 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
- 0-3 km lapse rate
- 9.4 K/km
The surface observations
Colby (CBK), 31 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 34 km away, was scanning. The volume nearest the touchdown began at 22:13 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2022 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of July 22, 2022
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 22 | 11:25 AM CDT | EF0 | Jefferson, TX | 1.7 | 10 | |||
| July 22 | 4:58 PM CDT | Unrated | Thomas, KS | 0.9 | 50 | |||
| July 22 | 5:00 PM CDT | Unrated | Thomas, KS | 1.1 | 50 | |||
| July 22 | 5:21 PM CDT | Unrated | Thomas, KS | 0.3 | 50 | |||
| July 22 | 5:21 PM CDT | Unrated | Thomas, KS | 0.2 | 50 | |||
| July 22 | 5:28 PM CDT | Unrated | Thomas, KS | 0.7 | 50 | |||
| July 22 | 7:38 PM EDT | EF0 | Marion, FL | 1.4 | 50 | |||
| July 22 | 12:17 AM CDT | EF0 | Steele, ND | 0.9 | 150 | |||
| July 22 | 12:31 AM CDT | EF1 | Grand Forks, ND | 1.2 | 150 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.